I have an urgent question, is it safe to have lidocaine infusion (for pain relief) when I have many heart arrhythmia problems? My cardiologist says no, but my pain dr. thinks it would be OK. I had previous severe heart reaction to the dental injection containing lidocaine in the past, so bad that my heart beat so fast I started blacking out and they had to immediately put me on oxygen. My dentist & cardiologist said no lidocaine ever again, cardiologist said if it happened gain, my heart may not be able to handle it, might go into cardiac arrest. I have tachy., brady., PSVT, PACs, PVCs, SVEs (all previously diagnosed on holter monitors, etc.) I also have another problem that was never caught on the monitors since it didn't do it when I had monitors on - My heart also goes into episodes of very intense "quivering" rather than beating, those only last a few seconds, but they are the scariest! I am on toprol xl daily, 25 mg reduced from 50 mg (on that for many years for arrhythmias & tachy., but recently reduced dosage because lately my blood pressure has been dropping very low and then going up high, back & forth daily). Heart problems run in both sides of my family. And with my severe heart sensitivities to lidocaine & many other meds, I am extremely worried about getting the lidocaine IV infusion, I found in some lidocaine information that it also has heart risks even for people without heart problems. They have heart monitor on during infusion, but I am scared to take the chance, my pain doctor scheduled it anyway to be done this Fri. Does anyone know anything about the dangers of lidocaine infusion with heart arrhythmia problems? Any information would be much appreciated, I need to make a decision right away and don't know what to do. Thank you.
Lidocaine used in the dentists office is different than plain lidocaine used in pain management. Dental lidocaine also contains epinepherine to control bleeding and it is the epinepherine that makes your heart rate elevate. You cardiologist should know this. Lidocaine without epi probably wont do this to you, however, you might want to get a second opinion from another cardiologist if this infusion is really something you want to try. It kind of makes me wonder that your cardiologist wouldnt understand that dental lidocaine has epinepherine in it and it is this that causes a rapid heart rate response.
When I worked in surgery pre-op, we used to get people who would tell the anesthesiologist that they were "allergic" to lidocaine all the time and on further questioning we would find out that the problem occured with dental lidocaine and it caused rapid heart rate and he would tell them it is the epinepherine not the lidocaine itself, according to him it is very rare to be allergic to plain lidocaine. He would do local injections with plain lidocaine and they would be just fine so I can see where your PM doc figures that you will be okay. So, you can get a second opinion from another cardiologist. If you do decide to try the infusion, be sure that the PM doc has you hooked up to monitors and is equipped to deal with any problems should they occur. Many PM docs are anesthesiologist and have a much greater understanding of anesthetics than other doctors do-it is their specialty after all. Is your pain doc an anesthesiologist?
- Lidocaine Information for Consumers
- Lidocaine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lidocaine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Dec 2012 • 1 answer
Posted 23 Oct 2013 • 3 answers
Posted 10 Feb 2016 • 0 answers
Posted 22 Apr 2016 • 12 answers
I have a problem with lidocaine add it simply doesn't work on me. I have to have something different
Posted 17 Sep 2016 • 1 answer